Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics
Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 2, p. 251-274

We consider geometries on the space of Riemannian metrics conformally equivalent to the widely studied Ebin L 2 metric. Among these we characterize a distinguished metric that can be regarded as a generalization of Calabiʼs metric on the space of Kähler metrics to the space of Riemannian metrics, and we study its geometry in detail. Unlike the Ebin metric, its geodesic equation involves non-local terms, and we solve it explicitly by using a constant of the motion. We then determine its completion, which gives the first example of a metric on the space of Riemannian metrics whose completion is strictly smaller than that of the Ebin metric.

@article{AIHPC_2013__30_2_251_0,
     author = {Clarke, Brian and Rubinstein, Yanir A.},
     title = {Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {30},
     number = {2},
     year = {2013},
     pages = {251-274},
     doi = {10.1016/j.anihpc.2012.07.003},
     zbl = {1292.58004},
     mrnumber = {3035976},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2013__30_2_251_0}
}
Clarke, Brian; Rubinstein, Yanir A. Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics. Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 2, pp. 251-274. doi : 10.1016/j.anihpc.2012.07.003. http://www.numdam.org/item/AIHPC_2013__30_2_251_0/

[1] A.L. Besse, Einstein Manifolds, Springer (1987) | MR 867684 | Zbl 0613.53001

[2] M. Bauer, P. Harms, P.W. Michor, Sobolev metrics on the Riemannian manifold of all Riemannian metrics, arXiv:1102.3347 | MR 3080480 | Zbl 1275.58007

[3] J.-P. Bourguignon, Une stratification de lʼespace des structures riemanniennes, Compositio Math. 30 (1975), 1-41 | Numdam | MR 418147 | Zbl 0301.58015

[4] E. Calabi, The variation of Kähler metrics. I. The structure of the space; II. A minimum problem, Bull. Amer. Math. Soc. 60 (1954), 167-168

[5] E. Calabi, The space of Kähler metrics, in: Proceedings of the International Congress of Mathematicians, 1954, pp. 206–207.

[6] E.A. Carlen, W. Gangbo, Constrained steepest descent in the 2-Wasserstein metric, Ann. of Math. 157 (2003), 807-846 | MR 1983782 | Zbl 1038.49040

[7] B. Clarke, The completion of the manifold of Riemannian metrics with respect to its L 2 metric, PhD thesis, University of Leipzig, 2009.

[8] B. Clarke, The metric geometry of the manifold of Riemannian metrics over a closed manifold, Calc. Var. Partial Differential Equations 39 (2010), 533-545 | MR 2729311 | Zbl 1213.58007

[9] B. Clarke, The completion of the manifold of Riemannian metrics, J. Differential Geom., in press, arXiv:0904.0177. | MR 3024306

[10] B. Clarke, The Riemannian L 2 topology on the manifold of Riemannian metrics, Ann. Glob. Anal. Geom. 39 (2011), 131-163 | MR 2748342 | Zbl 1213.58008

[11] B. Clarke, Geodesics, distance, and the CAT(0) property for the manifold of Riemannian metrics, Math. Z., http://dx.doi.org/10.1007/s00209-012-0996-x, in press, arXiv:1011.1521.

[12] B. Clarke, Y.A. Rubinstein, Ricci flow and the metric completion of the space of Kähler metrics, Amer. J. Math., in press, arXiv:1102.3787. | MR 3145001

[13] B.S. Dewitt, Quantum theory of gravity. I. The canonical theory, Phys. Rev. 160 (1967), 1113-1148 | Zbl 0158.46504

[14] D.G. Ebin, The manifold of Riemannian metrics, S.S. Chern, et al. (ed.), Global Analysis, Proc. Sympos. Pure Appl. Math. vol. 15 (1970), 11-40 | MR 267604 | Zbl 0205.53702

[15] A.E. Fischer, The theory of superspace, Relativity, Proc. Conf. Midwest, Cincinnati, OH, 1969, Plenum (1970), 303-357 | MR 347323

[16] A.E. Fischer, A.J. Tromba, On a purely Riemannian proof of the structure and dimension of the unramified moduli space of a compact Riemann surface, Math. Ann. 267 (1984), 311-345 | MR 738256 | Zbl 0518.32015

[17] D.S. Freed, D. Groisser, The basic geometry of the manifold of Riemannian metrics and of its quotient by the diffeomorphism group, Michigan Math. J. 36 (1989), 323-344 | MR 1027070 | Zbl 0694.58008

[18] O. Gil-Medrano, P.W. Michor, The Riemannian manifold of all Riemannian metrics, Quart. J. Math. Oxford 42 (1991), 183-202 | MR 1107281 | Zbl 0739.58010

[19] R.S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 65-222 | MR 656198 | Zbl 0499.58003

[20] P.W. Michor, D. Mumford, Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms, Doc. Math. 10 (2005), 217-245 | MR 2148075 | Zbl 1083.58010

[21] P.W. Michor, D. Mumford, Riemannian geometries on spaces of plane curves, J. Eur. Math. Soc. 8 (2006), 1-48 | MR 2201275 | Zbl 1101.58005

[22] P.W. Michor, D. Mumford, An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach, Appl. Comput. Harmon. Anal. 23 (2007), 74-113 | MR 2333829 | Zbl 1116.58007

[23] O. Pekonen, On the DeWitt metric, J. Geom. Phys. 4 (1987), 493-502 | MR 986420 | Zbl 0674.58012

[24] J. Shah, H 0 -type Riemannian metrics on the space of planar curves, Quart. Appl. Math. 66 (2008), 123-137 | MR 2396654 | Zbl 1144.58005

[25] A.J. Tromba, Teichmüller Theory in Riemannian Geometry, Birkhäuser (1992) | MR 1164870

[26] S.-T. Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge–Ampère equation, I, Comm. Pure Appl. Math. 31 (1978), 339-411 | MR 480350 | Zbl 0369.53059